Topology/Geometry
Milnor–Wood inequalities for manifolds locally isometric to a product of hyperbolic planes
Comptes Rendus. Mathématique, Volume 346 (2008) no. 11-12, pp. 661-666.

This Note describes sharp Milnor–Wood inequalities for the Euler number of flat oriented vector bundles over closed Riemannian manifolds locally isometric to products of hyperbolic planes. One consequence is that such manifolds do not admit an affine structure, confirming Chern–Sullivan's conjecture in this case. The manifolds under consideration are of particular interest, since in contrary to some other locally symmetric spaces they do admit interesting flat vector bundles in the corresponding dimension. When the manifold is irreducible and of higher rank, it is shown that flat oriented vector bundles are determined completely by the sign of the Euler number.

Nous généralisons l'inégalité classique de Milnor aux variétés localement isométriques à un produit de plans hyperboliques. Il en découle que de telles variétés n'admettent pas de structure affine, confirmant dans ce cas la conjecture de Chern–Sullivan. Contrairement à de nombreuses variétés localement symétriques, les variétés considérées dans cette Note admettent un fibré vectoriel plat en dimension correspondante. Si les variétés sont de plus irréductibles de rang supérieur, nous montrons qu'un fibré vectoriel orienté plat avec nombre d'Euler non nul est, à orientation près, unique.

Received:
Accepted:
Published online:
DOI: 10.1016/j.crma.2008.04.014
Bucher, Michelle 1; Gelander, Tsachik 2

1 KTH Mathematics Department, 10044 Stockholm, Sweden
2 Einstein Institute of Mathematics, The Hebrew University, Jerusalem 91904, Israel
@article{CRMATH_2008__346_11-12_661_0,
     author = {Bucher, Michelle and Gelander, Tsachik},
     title = {Milnor{\textendash}Wood inequalities for manifolds locally isometric to a product of hyperbolic planes},
     journal = {Comptes Rendus. Math\'ematique},
     pages = {661--666},
     publisher = {Elsevier},
     volume = {346},
     number = {11-12},
     year = {2008},
     doi = {10.1016/j.crma.2008.04.014},
     language = {en},
     url = {http://www.numdam.org/articles/10.1016/j.crma.2008.04.014/}
}
TY  - JOUR
AU  - Bucher, Michelle
AU  - Gelander, Tsachik
TI  - Milnor–Wood inequalities for manifolds locally isometric to a product of hyperbolic planes
JO  - Comptes Rendus. Mathématique
PY  - 2008
SP  - 661
EP  - 666
VL  - 346
IS  - 11-12
PB  - Elsevier
UR  - http://www.numdam.org/articles/10.1016/j.crma.2008.04.014/
DO  - 10.1016/j.crma.2008.04.014
LA  - en
ID  - CRMATH_2008__346_11-12_661_0
ER  - 
%0 Journal Article
%A Bucher, Michelle
%A Gelander, Tsachik
%T Milnor–Wood inequalities for manifolds locally isometric to a product of hyperbolic planes
%J Comptes Rendus. Mathématique
%D 2008
%P 661-666
%V 346
%N 11-12
%I Elsevier
%U http://www.numdam.org/articles/10.1016/j.crma.2008.04.014/
%R 10.1016/j.crma.2008.04.014
%G en
%F CRMATH_2008__346_11-12_661_0
Bucher, Michelle; Gelander, Tsachik. Milnor–Wood inequalities for manifolds locally isometric to a product of hyperbolic planes. Comptes Rendus. Mathématique, Volume 346 (2008) no. 11-12, pp. 661-666. doi : 10.1016/j.crma.2008.04.014. http://www.numdam.org/articles/10.1016/j.crma.2008.04.014/

[1] M. Bucher-Karlsson, The simplicial volume of closed manifolds covered by H2×H2, J. Topology (2008), in press

[2] Clerc, J.-L.; Ørsted, B. The Gromov norm of the Kaehler class and the Maslov index, Asian J. Math., Volume 7 (2003) no. 2, pp. 269-295

[3] Domic, A.; Toledo, D. The Gromov norm of the Kaehler class of symmetric domains, Math. Ann., Volume 276 (1987) no. 3, pp. 425-432

[4] Gromov, M. Volume and bounded cohomology, Inst. Hautes Études Sci. Publ. Math., Volume 56 (1982), pp. 5-99

[5] F. Hirzebruch, Automorphe Formen und der Satz von Riemann–Roch, in: Symposium Internacional de topologia alebraics, Universidad Nacional Autonoma de Mexico y UNESCO, 1958

[6] Ivanov, N.V.; Turaev, V.G. A canonical cocycle for the Euler class of a flat vector bundle, Soviet Math. Dokl., Volume 26 (1982) no. 1, pp. 78-81

[7] Kostant, B.; Sullivan, D. The Euler characteristic of a compact affine space form is zero, Bull. Amer. Math. Soc., Volume 81 (1974), pp. 937-938

[8] Milnor, J. On the existence of a connection with curvature zero, Comment. Math. Helv., Volume 32 (1958), pp. 215-223

[9] Smillie, J. Flat manifolds with non-zero Euler characteristics, Comment. Math. Helv., Volume 52 (1977), pp. 453-455

[10] W. Thurston, Geometry and topology of 3-manifolds, Lecture Notes, Princeton, 1978

[11] Wood, J. Bundles with totally disconnected structure group, Comment. Math. Helv., Volume 46 (1971), pp. 257-273

Cited by Sources: